Jump to content

Photo

Spironolactone and tumor studies

spiro spironolactone studies

3 replies to this topic

#1 whatsoever

whatsoever

    New Member

  • Members
  • Posts & Likes
    Posts: 5
    Likes: 0
About Me
  • Joined: 24-January 08

Posted 24 November 2008 - 05:31 PM

I read this in my pharmacology book for school and it really concerned me:

QUOTE
Spironolactone contains a black box warning that it has been found to be tumorigenic in chronic toxicity studies in rats. Unnecessary use should be avoided.


There is a lot of info on the web about it too. Just google "spironolactone black box warning."

Is anyone else freaked out by this? I'm thinking about taking something else. eusa_eh.gif

#2 hatesacne

hatesacne

    Junior Member

  • Veteran Members
  • Posts & Likes
    Posts: 62
    Likes: 0
About Me
  • Gender:Female
  • Location:Boise, ID
  • Joined: 27-September 08

Posted 27 November 2008 - 01:42 AM

whatsoever: I'm taking 100 mg. spironolactone(a.m.). In Sept., I started taking it along w/Solodyn(minocycline). After reading about the side effects inc. the "black box" warning, I was extremely hesitant to begin taking it. I'd gone to a new dermatologist for a second opinion and she offered me 2 options, a $200-$300 Obagi treatment w/5 different steps(similar to Proactiv or one of the others, i'm assuming) or Solodyn ER and spironolactone. Since I'm on a rather limited budget(lost my job and am on COBRA(insurance) which is outrageously expensive!!) However, I'm due to have surgery(Dec. 15th) to remove cysts on my ovaries & fallopian tube), I chose spiro and solo. The spiro costs $7 and I have a card(given to me by my dr.) which reduces the cost of solo from $252.02 TO $25!! Initially, I experienced several side effects from spiro(dizziness, forgetfulness, something similar to restless leg syndrome, lethargy, tiredness, sleeplessnes, etc.). When I returned to my new dr. office w/my concerns(also swelling above and below my eyes, my eyelids, seeping eyes)she insisted it was due to eyebrow waxing. When I called her office w/concerns about the symptoms I was experiencing, her nurse accused me of not following the dr. instructions to the letter!! The last time I visited her office she dismissed me as her patient, stating I had too many issues(upcoming surgery, no job, depressed)and she wasn't equiped to deal w/them!! I returned to my former derm and he has no issues w/cont. to treat me. Sorry, I went into so much detail!! I have been taking the spiro now for over 2 months and I have seen improvement in my skin. BTW: I'm also applying Atralin Gel 0.05% 1x/day in the evening and washing my face w/Cetaphil Gentle Cleanser. I'm very concerned about losing my hair which is another side effect, I'm experiencing!! Both Solodyn and spiro have many, many side effects. I'm hoping to wean myself off of both meds. after my Dec 22nd derm follow-up appt. In 43 yrs. of dealing w/acne, I've tried a variety of treatments and I'm tired of taking meds.!! Please message me if you have any other questions. There are others who have posted about taking spiro. It takes a few months to notice results according to dr. and other people who regularly post here. I'm counting down the days until I quit taking this s**t!!!!

#3 whatsoever

whatsoever

    New Member

  • Members
  • Posts & Likes
    Posts: 5
    Likes: 0
About Me
  • Joined: 24-January 08

Posted 28 November 2008 - 08:43 PM

I'm sorry it has been such a rough road for you!
I don't have major acne issues anymore but I am really adamant about wanting to control my oil production. My skin is sooo greasy and my acne is cystic and hormonal. I don't get many breakouts but when I do they leave scars and the oil makes my scars much more visible. I have been taking 100 mg. of spiro for about a month and I love the reduction in sebum.
It just sucks that we have to turn to all of these toxic things to make our skin normal. I'm going to have to wean myself off of this drug too. I am a nursing student and I am doing my clinical in a cancer unit right now. I see this people suffering and dying awful deaths and I just think about how I am intentionally taking a carcinogen. sad.gif

#4 lazy1980

lazy1980

    New Member

  • Members
  • Posts & Likes
    Posts: 3
    Likes: 0
About Me
  • Joined: 13-November 08

Posted 30 November 2008 - 10:51 PM

There has been a study published in a peer-review medical journal studying the long term safety of spiro, "Long-Term Spironolactone Appears Safe For Acne Treatment In Women". J Cutan Med Surg. 2002 Nov-Dec;6:6:541-5.

"The researchers say, "During the 8-year follow up period, there were no cases of serious illness attributable to spironolactone use". However, he added, 59% of patients had side effects. These side effects resulted in stopping therapy in 15% of patients. The most common side effects were the diuretic effect, and menstrual irregularities. "



If you are a nursing student (or student of any sort at a university) you should be able to get access to the actual journal and full research article through your library web site. Taking any medication is your decision in the end, but so far at normal acne dosage spiro seems safe, although many people have mild side-effects. Good luck!


0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users